Medical questions & health advice by board certified doctors
"Can HIV cause low blood pressure?"
How does HIV affect your blood pressure? Can it lower it? After I was diagnosed HIV positive (2 years ago), I went on the standard antiretroviral course, and so far I am in good health. But I have trouble standing up quickly because I almost black out ? which I guess is caused by low blood pressure. If this is the HIV, how can I fight that symptom and bring it back up?
The symptom you are describing is called orthostatic hypotension. It is the failure of the cardiovascular system to adjust to changes in body position. Normally when someone stands up, this results in a sudden fall in blood pressure in the head. This triggers an almost instantaneous reflex where blood vessels constrict to maintain blood perfusion. Orthostatic hypotension is a failure of this mechanism resulting in lower brain perfusion which causes us to pass out, or feel like we're going to pass out. This mechanism can fail in patients who are severely dehydrated, have severe atherosclerosis, or those who have autonomic nervous system (ANS) dysfunction (mechanism for the reflex). Patients with orthostatic hypotension will not necessarily have a low blood pressure, it will just drop inappropriately when standing. The question of whether HIV is the cause of your orthostatic hypotension is difficult to say. There is some preliminary evidence that HIV infection can cause autonomic nervous system dysfunction. However, more studies will need to be done work out whether this is true or not. In the mean time, you should see a doctor about your symptoms. I would schedule and appointment with your primary care physician who can perform in office orthostatic tests. Certain cases can be effectively treated with aggressive hydration and steroids. Good luck.
Need more info?See a cardiologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.